Q: At 65 years old, I’ve been active all my life. I stopped lifting weights 10 years ago because I was lifting plenty on my job in construction.
I still work out several times a week, but I am plagued with man boobs! I feel like my pecs have become flabby, and it seems all the exercise I’ve done through the years was for naught.
I know some medicines can cause breast development in men, but the only thing I take is simvastatin for cholesterol. Can you help me correct this?
A: Male breast enlargement goes by the medical term gynecomastia. Although many medications can cause this complication, it is not generally recognized as a side effect of statin-type cholesterol-lowering drugs. After some sleuthing, however, we found that statins such as atorvastatin (Lipitor), rosuvastatin (Crestor) and simvastatin (Zocor) have been linked to gynecomastia (European Journal of Clinical Pharmacology, June 2012). Statins apparently decrease testosterone levels, perhaps allowing estrogen to dominate and stimulate breast growth (Journal of Sexual Medicine, April 2010; June 2011).
- Seahawks' Marshawn Lynch announces retirement in his own, unique fashion
- Black Sabbath calls it a night at the Tacoma Dome — for good
- Costco delays credit-card switch
- Seahawks star Marshawn Lynch's tweet during Super Bowl appears to announce retirement
- Seattle’s brash king of pot raking in cash and raising hackles at Uncle Ike’s
Most Read Stories
Q: My sister has been on Lumigan for glaucoma, and her eyelashes are amazing — long and thick! What a nice side effect! I would love to have my eyelashes grow, but I think it would be irresponsible to take a prescription medication just for that.
A: Bimatoprost (Lumigan) lowers the pressure in the eyes caused by glaucoma. The Food and Drug Administration also has approved bimatoprost as Latisse, a solution applied to the base of the eyelashes to make them grow. Latisse is a prescription drug and rather pricey. Besides stimulating eyelash growth, it also can make blue eyes brown.
Q: My mother-in-law is 97. A couple of years ago, her clinic put her on two medications on your list of drugs that cause memory and cognition problems for older people. She hardly knew what day it was and spent most of her time in bed.
I did some research and discovered that she did not need these drugs. I found some alternatives to accomplish the same goals. When I wrote to her doctors explaining my plan and the reasons, they became upset. Instead, they gave up on her and referred us to the doctor in charge of our local hospice.
Thank goodness they did! At our first visit with this doctor, he told me that he would have taken his own mother off at least one of the medications himself. He set my mother-in-law up for monthly in-home palliative visits.
She now has flunked out of hospice and is doing well on a small dose of blood-pressure medication and some vitamins. I urge others to get involved with your elderly loved one’s medical care. Look at risk versus benefit. And really question the value of every prescription that is offered.
A: Thanks for telling us about your successful intervention. We hope others will take similar initiatives.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website:www.peoplespharmacy.org